Alert archive / Kansas / Fire Weather Watches in 2021
Fire Weather Watch 3, NWS Wichita, KS
NWS Wichita, KS issued this fire weather watch at Mar 1, 2021, 4:00 AM CST for 4 counties in Kansas. It took effect at Mar 2, 2021, 12:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 1, 2021, 4:00 AM CST (10:00 UTC)
- In effect from
- Mar 2, 2021, 12:00 PM CST
- Expired
- Mar 2, 2021, 2:58 AM CST
- In force
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 155 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2035 m above ground
- 0-6 km bulk shear
- 101 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
857 WWUS83 KICT 011000 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 400 AM CST Mon Mar 1 2021 KSZ032-033-047-048-020100- /O.NEW.KICT.FW.A.0003.210302T1800Z-210303T0100Z/ Russell-Lincoln-Barton-Ellsworth- 400 AM CST Mon Mar 1 2021 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047 AND 048... The National Weather Service in Wichita has issued a Fire Weather Watch for extreme grassland fire danger, which is in effect from Tuesday afternoon through Tuesday evening. * Extreme Grassland Fire Danger...Is possible. * Winds...Southwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 17 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are possible. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Martin
1 follow-up statement
440 WWUS83 KICT 020858 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 258 AM CST Tue Mar 2 2021 KSZ032-033-047-048-030000- /O.UPG.KICT.FW.A.0003.210302T1800Z-210303T0100Z/ /O.NEW.KICT.FW.W.0004.210302T1800Z-210303T0100Z/ Russell-Lincoln-Barton-Ellsworth- 258 AM CST Tue Mar 2 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047 AND 048... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon today to 7 PM CST this evening. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 15 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 14 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this fire weather watch went out at Mar 1, 3:56 AM CST, 4 minutes earlier.
Area forecast discussion, Mar 1, 3:56 AM CST, 4 minutes before
Area Forecast Discussion National Weather Service Wichita KS 356 AM CST Mon Mar 1 2021 .SHORT TERM...(Today through Wednesday night) Issued at 355 AM CST Mon Mar 1 2021 * Elevated fire weather concerns Tuesday (north-central KS) Water vapor imagery this morning shows a well-defined upper low spinning over southern New Mexico. This low will eventually get kicked out across the Southern Plains later today through Tuesday, passing south of Kansas. While we will get glanced by mid/high clouds, especially SE KS, it still appears that the best chance of precip with this system will remain to our south. Ensemble guidance have trended even drier than what was being shown 24 hrs ago. Very few, if any, ensemble members even show precip anymore. For these reasons, we'll continue to keep a dry forecast going through Tuesday. More notable is the good downslope drying/warming effects expected in the wake of the system on Tuesday which will elevate fire weather concerns. Please see the "Fire Weather" section for additional details. Fire weather aside, temperatures should warm well above normal (perhaps 10-15+ degrees). With this forecast issuance, I continued to go above blended guidance, trending more towards the 75th percentile of guidance. The one exception is southeast KS where lingering high clouds may slow daytime heating some. Where soil moisture remains dry (ie. north-central KS), highs could reach, or exceed, 70 degrees. We lose the SFC downslope flow on Wednesday as a weakening frontal boundary settles into the area, leading to more of an easterly SFC flow. However, temperatures may actually rise higher than Tuesday thanks to increasing low-level thickness values beneath an upper ridge developing over the area. Martin .LONG TERM...(Thursday through Sunday) Issued at 355 AM CST Mon Mar 1 2021 The main feature, of interest, during this time is an upper low forecast to eject out of the Rockies and cross the Central/Southern Plains late in the week. Ensemble guidance have trended decidedly slower with the system, but have generally stayed the course on track and intensity. If the current model trends hold, there is the potential for a focused area of enhanced lift/moisture with this system, which would favor some beneficial precipitation from the Central High Plains into the Southern Plains. For central/southern Kansas, the question is whether or not this system will clip our area. From a probabilistic standpoint, the greatest risk of precipitation looks to be focused across western/central Kansas, with a lowering potential further east. With this system still being several days away, we'll continue to watch model trends in the coming days. Precip type may tend to mostly be rain, but if enough dynamic cooling can occur, there could be some mixed rain/snow potential. In the wake of this system, a warming trend should quickly return by the weekend, potentially aided by downslope effects once again. Martin && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1118 PM CST Sun Feb 28 2021 VFR conditions are expected through this TAF period. Winds will remain light and variable as well. Metzger && .FIRE WEATHER... Issued at 355 AM CST Mon Mar 1 2021 * Increased fire weather concerns Tuesday (north-central KS) Given the lack of precip recently, humidity values could fall into the teens and 20s from western into north-central KS during peak heating/mixing on Tuesday. Wind throughout the mixed layer isn't overly impressive, but will be driven by a tightening pressure gradient east of the developing lee trough. Confidence is high regarding Very High GFDI values being reached for all of central KS north of HWY 54/400. Across north-central Kansas, where KS Mesonet data shows ERC percentiles approaching the 90th-95th percentile, GFDI values may approach, or reach, Extreme. Given the humidity and ERC values, it wouldn't take much of an increase in wind to increase the fire danger. For these reasons, and in collaboration with surrounding WFOs, it was decided to hoist a Fire Weather Watch during this time. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 56 30 61 33 / 0 0 0 0 Hutchinson 55 28 63 31 / 0 0 0 0 Newton 56 29 61 33 / 0 0 0 0 ElDorado 56 30 60 34 / 0 0 0 0 Winfield-KWLD 57 31 61 34 / 0 0 0 0 Russell 54 25 67 29 / 0 0 0 0 Great Bend 54 26 65 29 / 0 0 0 0 Salina 56 27 65 31 / 0 0 0 0 McPherson 55 27 63 31 / 0 0 0 0 Coffeyville 57 30 57 33 / 0 10 10 0 Chanute 56 29 57 34 / 0 0 10 0 Iola 55 29 57 34 / 0 0 10 0 Parsons-KPPF 56 29 57 33 / 0 0 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Tuesday afternoon through Tuesday evening for KSZ032-033-047-048. && SHORT TERM...RM LONG TERM...RM AVIATION...Metzger FIRE WEATHER...RM
Hazardous weather outlook, Feb 28, 6:17 PM CST, 9 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 617 PM CST Sun Feb 28 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-020030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 617 PM CST Sun Feb 28 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Very high grassland fire danger will be possible across central Kansas for Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Nearby
Fire Weather Watches in Kansas, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.